Methotrixate injections?

Have just been diagnosed with PMR after about 5 years of aches and stiffness. Was not responding well to 15mg of prednisilone so it was upped to 20 mg but still had symptoms. Rheumatologist ordered a PET scan which was a bit alarming. Have had this, and don,t have vasculitis so I guess that was good news.

Bit alarmed to be started on injectable methotrixate , which I am due to start this week whilst tapering off the steroids. Have to have regular blood tests and take frolic acid too. I am 57, and this is the plan for the next 5 years.

I can not find much evidence for all this being a benefit over steroids but the consultant said we have to get the inflammation under control. I would just like to feel better.

7 Replies

  • If what you have really IS PMR, then there is not a lot of evidence to support the concept that MTX will make a significant difference. Several years ago three studies were done to investigate whether MTX was a means of reducing the pred dose: in one they concluded it did, in another they decided it didn't and the other didn't know. For some time, on the basis of this, it was suggested as a possible means of reducing pred dose but in the most recent recommendations it states quite clearly that MTX does NOT have a role to play. It certainly will NOT replace pred if what you have really is PMR, of the sort we are discussing in this forum at least. PMR is just the name for the symptoms - it can have various underlying causes. Patients who do not respond well to 15-20mg of pred probably don't have PMR, or it is compounded by something else.

    I found a reference to a small Japanese study that suggests that PET/CT can distinguish between LORA (or EORA, late/elderly onset RA) and PMR (, if you are interested in reading the abstract) which may be what your rheumy has done. LORA and PMR sometimes present in very similar ways and about 1 in 6 patients initially diagnosed with PMR later have their diagnosis changed to LORA. LORA does not respond as well to pred as PMR does and MTX is the first line medication for RA of any sort.

    If this is the case, your symptoms may improve with the MTX. It does take some months to take effect but if it is going to work it is felt there will be a result within about 6 months at most. MTX is first line - but it doesn't mean it always works. If it doesn't, he will try something else.

    The folic acid is important to prevent certain side effects, especially mouth ulcers, and if you get any signs of them tell your doctor who should increase the dose to a level that is high enough.

    You are the second person whose predictive text decided it was "frolic acid" and we all said at the time "if only"!!!!!!

    I do hope this rheumy has found the real cause of your symptoms and that the MTX works for you.

  • I had excruciating bilateral pain in the shoulders, arms, hips and thighs when diagnosed with PMR. The steroids acted like a miracle.

    PMRpro has given an excellent explanation of Methotrexate and folic acid.

    I was diagnosed twelve months ago with PMR and have had twelve blood tests since then mainly to check my ESR and CRP, so it can be checked that the inflammation is being reduced by the steroids. I have had other blood checks at the same time off and on too, including vit D. It is a good idea to take vit D and calcium supplement with steroids, as steroids can affect these.

  • Hello Sallyaches, I will be very interested to know how you get on with your Methotrexate injections and of any side effects. I started on Methotrexate injections over a month ago .I have been told it takes a time to get into my system and I used to be on it Orally a few years ago . I was taken off of it after a good while because it affected my liver.. I agreed to go for the injections as nothing helps me to reduce on the steroids and I heard that there are less side- effects with the injections .. I hope to be monitored better this time around and I've already had 1 lot of Blood tests done .. I see my Rheumatologist on the 22nd January and await with baited breath at whats going on in my body .. I had my injection for this week about an hour ago, I have had PMR for nearly 11 years now and the prednisolone is taking its toll on me, particularly my legs and the normal steroid symptons. Best wishes trish29

  • Will keep in touch, as we sound roughly in the same boat. I think, we have to just wait and see. Good luck

  • Thank you Sallyaches..its been a tough road all the way through the years with the PMR and I am still learning . Living with the exhaustion is tough and its hard on my partner and Family and friends .. I got through Christmas even though I had a nasty fall before it. I soldiered on so as not to let anyone down . I try to get a rest in the afternoons but it doesn't always work out that way .I find since I've been back on the Methotrexate that I get quite agitated but that could also be because its winter and I'm more shut in .. Belonging to this Forum has certainly helped in the past ..other peoples comments and advice is very helpful and I certainly keep Kate Gilberts Book close at hand . Its a reminder that WE ARE NOT ALONE. with this horrible condition .. all the Best. trish29

  • I agree about soldering on not always being in our best interest. I have done this a lot in the past, I feel now it has kept me from getting help. For example after seeing the rheumatologist I got a bannister fitted which is such a relief and I won't be falling backwards down the stairs again! The forum is a great help , I don't think there is enough awareness of inflammatory conditions, I read a lot of women's magazines and rarely have seen any sort of arthritis mentioned.

    Best wishes


  • Hello Sallyaches.. There has been a recent article in the Woman's Weekly Magazine about PMR .The usual article re the onset of PMR .. There was a recent Daily Mail article and Smply the Best advice is Kate Gilberts Book..its so helpful and I refer to it a lot of the time .I have another day when I feel like YUK but it was injection evening yesterday .I like later in the day when I will probably feel a bit better ..Trish 29

You may also like...